Can I take mucinex with tylenol

Taking guaifenesen and dextromethorphan (Mucinex DM) with acetaminophen (Tylenol) should not pose a risk of drug-drug interactions, since the metabolism (clearance) of these products do not directly interfere with each other:

Guaifenesin/Guaiphenesin

Use as expectorant (thins mucus to make cough productive)
Metabolized via hydrolysis: Unknown if metabolism via liver enzyme cytochrome P450 (CYP450)
Dextromethorphan

Use as a cough suppressant (anti-tussive) and pseudobulbar affect (uncontrolled crying/laughing)
Metabolized via liver, CYP450 2D6
Acetaminophen/Paracetamol

Use to reduce fever and pain
Metabolized via liver, CYP450 2E1
The main dangers in these medications have to do with excessive concentration of the drug in your body, i.e. overdosing.

Overdosing on dextromethorphan causes breathing problems including no breathing, blurred vision, coma, hallucinations, gastrointestinal spasms (see Dextromethorphan overdose: MedlinePlus Medical Encyclopedia).

Overdosing on acetaminophen causes liver damage serious enough to require transplantation or result in death. You should not take more than 4 grams or 4000 mg per day. Brand name Tylenol comes in doses of 500mg each pill or caplet, which means you should not take more than 8 pills or caplets per day. If you take 2 pills or caplets each dose, you can only take 4 two-pill doses each day to stay on the safer side of liver damage.

Fortunately, guaifenesin toxicity is relatively low, but doses for an adult should not exceed 2400mg per day.

Mucinex DM comes in “regular” and “maximum” strength. Regular strength contains 30mg dextromethorphan hydrogen bromide (HBR) and 600 mg guaifenesin, which you can take 1 or 2 pills (2 pills yield 60mg dextromethorphan 1200mg guaifenesin) every 12 hours. Maximum strength contains 60 mg dextromethorphan and 1200mg guaifenesin, which you can take 1 tablet every 12 hours.

Source: Cough & Chest Congestion Medicine | Mucinex®

You can calculate which is cheaper, by buying either maximum strength and taking 1 pill every 12 hours, or regular strength but taking 2 pills every 12 hours. People tend to prefer swallowing 1 pill versus 2 or more, so less pills per dose is better for patient compliance.

  • 1.Whyte IM, Buckley NA, Reith DM, Goodhew I, Seldon M, Dawson AH. Acetaminophen causes an increased International Normalized Ratio by reducing functional factor VII. Ther Drug Monit 2000 Dec;22(6):742-8.
  • 2.Mahe I, Bertrand N, Drouet L, Simoneau G, Mazoyer E, Bal dit Sollier C, Caulin C, Bergmann JF. Paracetamol: a haemorrhagic risk factor in patients on warfarin. Br J Clin Pharmacol 2005 Mar;59(3):371-4.
  • 3.Parra D, Beckey NP, Stevens GR. The effect of acetaminophen on the international normalized ratio in patients stabilized on warfarin therapy. Pharmacotherapy 2007 May;27(5):675-83.
  • 4.Mahe I, Bertrand N, Drouet L, Bal Dit Sollier C, Simoneau G, Mazoyer E, Caulin C, Bergmann JF. Interaction between paracetamol and warfarin in patients: a double-blind, placebo-controlled, randomized study. Haematologica 2006 Dec;91(12):1621-7.
  • 5.Antlitz AM, Mead JA Jr, Tolentino MA. Potentiation of oral anticoagulant therapy by acetaminophen. Curr Ther Res Clin Exp 1968 Oct;10(10):501-7.
  • 6.Justice JL, Kline SS. Analgesics and warfarin. A case that brings up questions and cautions. Postgrad Med 1988 Apr;83(5):217-8, 220.
  • 7.Thijssen HH, Soute BA, Vervoort LM, Claessens JG. Paracetamol (acetaminophen) warfarin interaction: NAPQI, the toxic metabolite of paracetamol, is an inhibitor of enzymes in the vitamin K cycle. Thromb Haemost 2004 Oct;92(4):797-802.
  • 8.Gebauer MG, Nyfort-Hansen K, Henschke PJ, Gallus AS. Warfarin and acetaminophen interaction. Pharmacotherapy 2003 Jan;23(1):109-12.
  • 9.Lesho EP, Saullo L, Udvari-Nagy S. A 76-year-old woman with erratic anticoagulation. Cleve Clin J Med 2004 Aug;71(8):651-6.
  • 10.Bagheri H, Bernhard NB, Montastruc JL. Potentiation of the acenocoumarol anticoagulant effect by acetaminophen. Ann Pharmacother 1999 Apr; 33(4):506.
  • 11.van den Bemt PM, Geven LM, Kuitert NA, Risselada A, Brouwers JR. The potential interaction between oral anticoagulants and acetaminophen in everyday practice. Pharm World Sci 2002 Oct;24(5):201-4.
  • 12.Fattinger K, Frisullo R, Masche U, Braunschweig S, Meier PJ, Roos M. No clinically relevant drug interaction between paracetamol and phenprocoumon based on a pharmacoepidemiological cohort study in medical inpatients. Eur J Clin Pharmacol 2002 Feb;57(12):863-7.
  • 13.Gadisseur AP, Van Der Meer FJ, Rosendaal FR. Sustained intake of paracetamol (acetaminophen) during oral anticoagulant therapy with coumarins does not cause clinically important INR changes: a randomized double-blind clinical trial. J Thromb Haemost 2003 Apr;1(4):714-7.
  • 14.Kwan D, Bartle WR, Walker SE. The effects of acetaminophen on pharmacokinetics and pharmacodynamics of warfarin. J Clin Pharmacol 1999 Jan;39(1):68-75.
  • 15.Udall JA. Drug infererence with warfarin therapy. Clin Med 1970;77:20-25. 16.Zhang Q, Bal-dit-Sollier C, Drouet L, Simoneau G, Alvarez JC, Pruvot S, Aubourg R, Berge N, Bergmann JF, Mouly S, Mahe I. Interaction between acetaminophen and warfarin in adults receiving long-term oral anticoagulants: a randomized controlled trial. Eur J Clin Pharmacol 2011 Mar;67(3):309-14.
  • 16.Phansalkar S, van der Sijs H, Tucker AD, Desai AA, Bell DS, Teich JM, Middleton B, Bates DW. Drug-drug interactions that should be non-interruptive in order to reduce alert fatigue in electronic health records. J Am Med Inform Assoc 2012 Sep 25.

Contents

Acetaminophen; Dextromethorphan; Guaifenesin; Phenylephrine Oral Solution

What is this medicine?

ACETAMINOPHEN; DEXTROMETHORPHAN; GUAIFENESIN; PHENYLEPHRINE (a set a MEE noe fen; dex troe meth OR fan; gwye FEN e sin; fen il EF rin) is a combination of a pain reliever, a cough suppressant, an expectorant, and a decongestant. It is used to treat the aches and pains, fever, cough, and congestion of a cold. This medicine will not treat an infection.

This medicine may be used for other purposes; ask your health care provider or pharmacist if you have questions.

COMMON BRAND NAME(S): Delsym Cough + Cold, Mucinex Children’s Cold, Cough & Sore Throat, Mucinex Cold, Flu & Sore Throat, Mucinex Fast-Max, Mucinex Multi-Symptom Cold and Fever Children’s, Theraflu ExpressMax Severe Cold & Cough, Tylenol Cold & Flu Severe, Tylenol Cold Multi-Symptom Severe Daytime, Tylenol Warming Cough and Severe Congestion, Vicks DayQuil Cold & Flu

What should I tell my health care provider before I take this medicine?

They need to know if you have any of these conditions:

  • diabetes

  • heart disease

  • high blood pressure

  • if you often drink alcohol

  • liver disease

  • taken a MAOI like Carbex, Eldepryl, Marplan, Nardil, or Parnate in last 14 days

  • thyroid disease

  • trouble passing urine

  • an unusual or allergic reaction to acetaminophen, dextromethorphan, guaifenesin, phenylephrine, other medicines, foods, dyes, or preservatives

  • pregnant or trying to get pregnant

  • breast-feeding

How should I use this medicine?

Take this medicine by mouth. Follow the directions on the package label. Use a specially marked spoon or container to measure each dose. Ask your pharmacist if you do not have one. Household spoons are not accurate. Take your medicine at regular intervals. Do not take it more often than directed.

Talk to your pediatrician regarding the use of this medicine in children. While this drug may be prescribed for children as young as 6 years of age for selected conditions, precautions do apply.

Overdosage: If you think you have taken too much of this medicine contact a poison control center or emergency room at once.

NOTE: This medicine is only for you. Do not share this medicine with others.

What if I miss a dose?

If you miss a dose, take it as soon as you can. If it is almost time for your next dose, take only that dose. Do not take double or extra doses.

What may interact with this medicine?

Do not take this medicine with any of the following medications:

  • cocaine

  • ergot alkaloids like dihydroergotamine, ergonovine, ergotamine, methylergonovine

  • MAOIs like Carbex, Eldepryl, Marplan, Nardil, and Parnate

  • stimulant medicines like dextroamphetamine and others

This medicine may also interact with the following medications:

  • alcohol

  • atomoxetine

  • atropine

  • bretylium

  • digoxin

  • furazolidone

  • imatinib

  • isoniazid

  • linezolid

  • maprotiline

  • mecamylamine

  • midodrine

  • medicines for chest pain like isosorbide dinitrate, nitroglycerin

  • medicines for depression, anxiety, or psychotic disturbances

  • medicines for sleep during surgery

  • other medicines for cold, cough or allergy

  • other medicines with acetaminophen

  • procarbazine

  • St. John’s Wort

This list may not describe all possible interactions. Give your health care provider a list of all the medicines, herbs, non-prescription drugs, or dietary supplements you use. Also tell them if you smoke, drink alcohol, or use illegal drugs. Some items may interact with your medicine.

What should I watch for while using this medicine?

Tell your doctor or healthcare professional if your symptoms do not start to get better or if they get worse. Let your doctor know if you have pain, nasal congestion, or cough that gets worse or lasts for more than 7 days. Call your doctor if you have a sore throat that gets worse or lasts for more than 2 days. Or, if you have a sore throat with a fever, rash, headache, nausea, or vomiting, see your doctor.

Do not take other medicines that contain acetaminophen with this medicine. Always read labels carefully. If you have questions, ask your doctor or pharmacist.

If you take too much acetaminophen get medical help right away. Too much acetaminophen can be very dangerous and cause liver damage. Even if you do not have symptoms, it is important to get help right away.

What side effects may I notice from receiving this medicine?

Side effects that you should report to your doctor or health care professional as soon as possible:

  • allergic reactions like skin rash, itching or hives, swelling of the face, lips, or tongue

  • chest pain, tightness

  • dizziness, nervousness, or sleeplessness

  • fast, irregular heartbeat

  • trouble passing urine or change in the amount of urine

  • unusual bleeding or bruising

  • unusually weak or tired

  • yellowing of skin or eyes

Side effects that usually do not require medical attention (report to your doctor or health care professional if they continue or are bothersome):

  • drowsiness

  • dry eyes, mouth

  • loss of appetite

  • stomach upset

This list may not describe all possible side effects. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

Where should I keep my medicine?

Keep out of the reach of children.

Store at room temperature between 20 and 25 degrees C (68 and 77 degrees F). Throw away any unused medicine after the expiration date.

NOTE: This sheet is a summary. It may not cover all possible information. If you have questions about this medicine, talk to your doctor, pharmacist, or health care provider.

Share Facebook Twitter LinkedIn Email Get useful, helpful and relevant health + wellness information enews

Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy

Acetaminophen and guaifenesin

Generic Name: acetaminophen and guaifenesin (a SEET a MIN oh fen and gwye FEN a sin)
Brand Name: Comtrex Deep Chest Cold, Theraflu Flu & Chest Congestion, Tylenol Chest Congestion, Theraflu Flu & Chest Congestion

  • Side Effects
  • Dosage
  • Interactions
  • Pregnancy
  • More

What is acetaminophen and guaifenesin?

Acetaminophen is a pain reliever and a fever reducer. It is used to treat many conditions, such as headache, muscle aches, arthritis, backache, toothaches, colds, and fevers.

Guaifenesin is an expectorant. It helps loosen congestion in your chest and throat, making it easier to cough out through your mouth.

Acetaminophen and guaifenesin is a combination medicine used to treat headache, aches and pains, fever, and chest congestion caused by common cold or flu. It also loosens phlegm (mucus) in your chest to help you breathe more easily.

Guaifenesin will not treat a cough that is caused by smoking, asthma, or emphysema.

Acetaminophen and guaifenesin may also be used for purposes not listed in this medication guide.

Important Information

Ask a doctor before taking medicine that contains acetaminophen if you have ever had liver disease, or if you drink more than 3 alcoholic beverages per day.

Do not use cough or cold medicine if you have taken an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include furazolidone, isocarboxazid, linezolid, phenelzine, rasagiline, selegiline, and tranylcypromine.

Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death.

In rare cases, acetaminophen may cause a severe skin reaction. Stop taking acetaminophen and guaifenesin and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling.

Ask a doctor or pharmacist before using any other cold, allergy, pain, or sleep medication. Acetaminophen (sometimes abbreviated as APAP) is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Check the label to see if a medicine contains acetaminophen or APAP.

Avoid drinking alcohol. It may increase your risk of liver damage while taking acetaminophen.

Before taking this medicine

Ask a doctor before taking medicine that contains acetaminophen if you have ever had liver disease, or if you drink more than 3 alcoholic beverages per day.

You should not use this medication if you are allergic to acetaminophen or guaifenesin.

Ask a doctor or pharmacist if it is safe for you to take this medicine if you have liver disease or a history of alcoholism.

It is not known whether acetaminophen and guaifenesin will harm an unborn baby. Do not use cold and cough medicine without medical advice if you are pregnant.

Acetaminophen and guaifenesin may pass into breast milk and may harm a nursing baby. Do not use cold and cough medicine without your doctor’s advice if you are breast-feeding a baby.

Do not give this medication to a child younger than 4 years old. Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.

How should I take acetaminophen and guaifenesin?

Use exactly as directed on the label, or as prescribed by your doctor. Do not use for longer than recommended. Cough and cold medicine is usually taken only for a short time until your symptoms clear up.

Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death.

Drink extra fluids while you are taking this medication.

Call doctor if your symptoms do not improve after 7 days of treatment, or if you have a fever with a headache, cough, or skin rash.

If you need surgery or medical tests, tell the surgeon or doctor ahead of time if you have taken acetaminophen and guaifenesin within the past few days.

Store at room temperature away from moisture and heat.

What happens if I miss a dose?

Since this medicine is used when needed, you may not be on a dosing schedule. If you are on a schedule, use the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not use extra medicine to make up the missed dose.

What happens if I overdose?

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222.

The first signs of an acetaminophen overdose include loss of appetite, nausea, vomiting, stomach pain, sweating, and confusion or weakness. Later symptoms may include pain in your upper stomach, dark urine, and yellowing of your skin or the whites of your eyes.

What should I avoid while taking acetaminophen and guaifenesin?

Avoid drinking alcohol. It may increase your risk of liver damage while taking acetaminophen.

Ask a doctor or pharmacist before using any other cold, allergy, pain, or sleep medication. Acetaminophen (sometimes abbreviated as APAP) is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Check the label to see if a medicine contains acetaminophen or APAP.

Acetaminophen and guaifenesin side effects

Get emergency medical help if you have signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

In rare cases, acetaminophen may cause a severe skin reaction that can be fatal. This could occur even if you have taken acetaminophen in the past and had no reaction. Stop taking acetaminophen and guaifenesin and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling. If you have this type of reaction, you should never again take any medicine that contains acetaminophen.

Stop using the medicine and call your doctor at once if you have:

  • mood changes, severe dizziness or anxiety, feeling like you might pass out;

  • severe headache;

  • fever; or

  • nausea, upper stomach pain, itching, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes).

Common side effects may include:

  • sleep problems (insomnia); or

  • feeling nervous, restless, or anxious.

Less serious side effects are more likely, and you may have none at all.

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

What other drugs will affect acetaminophen and guaifenesin?

Other drugs may interact with acetaminophen and guaifenesin, including prescription and over-the-counter medicines, vitamins, and herbal products. Tell each of your health care providers about all medicines you use now and any medicine you start or stop using.

Further information

Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.

Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.

Copyright 1996-2018 Cerner Multum, Inc. Version: 11.02.

Medical Disclaimer

More about acetaminophen / guaifenesin

  • Side Effects
  • During Pregnancy
  • Dosage Information
  • Imprints, Shape & Color Data
  • Drug Interactions
  • Drug class: upper respiratory combinations
  • FDA Alerts (3)

Related treatment guides

  • Cough
  • Headache
  • Pain

acetaminophen and guaifenesin (Comtrex Deep Chest Cold)

Brand Names: Comtrex Deep Chest Cold, Theraflu Flu & Chest Congestion, Tylenol Chest Congestion

Generic Name: acetaminophen and guaifenesin

  • What is acetaminophen and guaifenesin (Comtrex Deep Chest Cold, Theraflu Flu & Chest Congestion, Tylenol Chest Congestion)?
  • What are the possible side effects of acetaminophen and guaifenesin (Comtrex Deep Chest Cold, Theraflu Flu & Chest Congestion, Tylenol Chest Congestion)?
  • What is the most important information I should know about acetaminophen and guaifenesin (Comtrex Deep Chest Cold, Theraflu Flu & Chest Congestion, Tylenol Chest Congestion)?
  • What should I discuss with my healthcare provider before using acetaminophen and guaifenesin (Comtrex Deep Chest Cold, Theraflu Flu & Chest Congestion, Tylenol Chest Congestion)?
  • How should I take acetaminophen and guaifenesin (Comtrex Deep Chest Cold, Theraflu Flu & Chest Congestion, Tylenol Chest Congestion)?
  • What happens if I miss a dose (Comtrex Deep Chest Cold, Theraflu Flu & Chest Congestion, Tylenol Chest Congestion)?
  • What happens if I overdose (Comtrex Deep Chest Cold, Theraflu Flu & Chest Congestion, Tylenol Chest Congestion)?
  • What should I avoid while taking acetaminophen and guaifenesin (Comtrex Deep Chest Cold, Theraflu Flu & Chest Congestion, Tylenol Chest Congestion)?
  • What other drugs will affect acetaminophen and guaifenesin (Comtrex Deep Chest Cold, Theraflu Flu & Chest Congestion, Tylenol Chest Congestion)?
  • Where can I get more information (Comtrex Deep Chest Cold, Theraflu Flu & Chest Congestion, Tylenol Chest Congestion)?

What is acetaminophen and guaifenesin (Comtrex Deep Chest Cold, Theraflu Flu & Chest Congestion, Tylenol Chest Congestion)?

Acetaminophen is a pain reliever and a fever reducer. It is used to treat many conditions, such as headache, muscle aches, arthritis, backache, toothaches, colds, and fevers.

Guaifenesin is an expectorant. It helps loosen congestion in your chest and throat, making it easier to cough out through your mouth.

Acetaminophen and guaifenesin is a combination medicine used to treat headache, aches and pains, fever, and chest congestion caused by common cold or flu. It also loosens phlegm (mucus) in your chest to help you breathe more easily.

Guaifenesin will not treat a cough that is caused by smoking, asthma, or emphysema.

Acetaminophen and guaifenesin may also be used for purposes not listed in this medication guide.

What are the possible side effects of acetaminophen and guaifenesin (Comtrex Deep Chest Cold, Theraflu Flu & Chest Congestion, Tylenol Chest Congestion)?

Get emergency medical help if you have signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

In rare cases, acetaminophen may cause a severe skin reaction that can be fatal. This could occur even if you have taken acetaminophen in the past and had no reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling. If you have this type of reaction, you should never again take any medicine that contains acetaminophen.

Stop using the medicine and call your doctor at once if you have:

  • mood changes, severe dizziness or anxiety, feeling like you might pass out;
  • severe headache;
  • fever; or
  • nausea, upper stomach pain, itching, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes).

Common side effects may include:

  • sleep problems (insomnia); or
  • feeling nervous, restless, or anxious.

Less serious side effects are more likely, and you may have none at all.

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

What is the most important information I should know about acetaminophen and guaifenesin (Comtrex Deep Chest Cold, Theraflu Flu & Chest Congestion, Tylenol Chest Congestion)?

Ask a doctor before taking medicine that contains acetaminophen if you have ever had liver disease, or if you drink more than 3 alcoholic beverages per day.

Do not use cough or cold medicine if you have taken an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include furazolidone, isocarboxazid, linezolid, phenelzine, rasagiline, selegiline, and tranylcypromine.

Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death.

In rare cases, acetaminophen may cause a severe skin reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling.

Ask a doctor or pharmacist before using any other cold, allergy, pain, or sleep medication. Acetaminophen (sometimes abbreviated as APAP) is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Check the label to see if a medicine contains acetaminophen or APAP.

Avoid drinking alcohol. It may increase your risk of liver damage while taking acetaminophen.

Acetaminophen-Dextromethorphan-Guaifenesin-Phenylephrine

Dosage

The information provided is not a substitute for any medical advice. You should ALWAYS consult with your doctor or pharmacist before using this Acetaminophen-Dextromethorphan-Guaifenesin-Phenylephrine.

What is the dose of Acetaminophen-Dextromethorphan-Guaifenesin-Phenylephrine for an adult?

Usual Adult Dose for Cold Symptoms

Acetaminophen/dextromethorphan/guaifenesin/PE 325 mg-10 mg-200 mg-5 mg oral tablet, or

Acetaminophen/dextromethorphan/guaifenesin/PE 325 mg-10 mg-100 mg-5 mg oral tablet:

2 tablets orally every 4 hours not to exceed 12 tablets daily.

Acetaminophen/dextromethorphan/guaifenesin/PE 500 mg-20 mg-400 mg-10 mg oral tablet:

1 tablet orally every 4 to 6 hours not to exceed 6 tablets daily.

Acetaminophen/dextromethorphan/guaifenesin/PE 325 mg-10 mg-200 mg-5 mg/15 mL oral liquid:

30 mL orally every 4 hours not to exceed 180 mL daily.

Acetaminophen/dextromethorphan/guaifenesin/PE 650 mg-20 mg-400 mg-10 mg/20 mL oral liquid:

20 mL orally every 4 hours not to exceed 6 doses (120 mL) daily

Usual Adult Dose for Influenza

Acetaminophen/dextromethorphan/guaifenesin/PE 325 mg-10 mg-200 mg-5 mg oral tablet, or

Acetaminophen/dextromethorphan/guaifenesin/PE 325 mg-10 mg-100 mg-5 mg oral tablet:

2 tablets orally every 4 hours not to exceed 12 tablets daily.

Acetaminophen/dextromethorphan/guaifenesin/PE 500 mg-20 mg-400 mg-10 mg oral tablet:

1 tablet orally every 4 to 6 hours not to exceed 6 tablets daily.

Acetaminophen/dextromethorphan/guaifenesin/PE 325 mg-10 mg-200 mg-5 mg/15 mL oral liquid:

30 mL orally every 4 hours not to exceed 180 mL daily.

Acetaminophen/dextromethorphan/guaifenesin/PE 650 mg-20 mg-400 mg-10 mg/20 mL oral liquid:

20 mL orally every 4 hours not to exceed 6 doses (120 mL) daily

What is the dose of Acetaminophen-Dextromethorphan-Guaifenesin-Phenylephrine for a child?

Usual Pediatric Dose for Cold Symptoms

Acetaminophen/dextromethorphan/guaifenesin/PE 325 mg-10 mg-200 mg-5 mg oral tablet, or

Acetaminophen/dextromethorphan/guaifenesin/PE 325 mg-10 mg-100 mg-5 mg oral tablet:

12 years or older: 2 tablets orally every 4 hours not to exceed 12 tablets daily.

Acetaminophen/dextromethorphan/guaifenesin/PE 500 mg-20 mg-400 mg-10 mg oral tablet:

6 to 11 years: 1/2 tablet orally every 4 to 6 hours not to exceed 3 tablets daily.

12 years or older: 1 tablet orally every 4 to 6 hours not to exceed 6 tablets daily.

Acetaminophen/dextromethorphan/guaifenesin/PE 325 mg-10 mg-200 mg-5 mg/10 mL oral liquid:

6 to 11 years: 10 mL orally every 4 hours not to exceed 50 mL daily.

Acetaminophen/dextromethorphan/guaifenesin/PE 325 mg-10 mg-200 mg-5 mg/15 mL oral liquid:

12 years or older: 30 mL orally every 4 hours not to exceed 180 mL daily.

Acetaminophen/dextromethorphan/guaifenesin/PE 650 mg-20 mg-400 mg-10 mg/20 mL oral liquid:

12 years or older: 20 mL orally every 4 hours not to exceed 6 doses (120 mL) daily

Usual Pediatric Dose for Influenza

Acetaminophen/dextromethorphan/guaifenesin/PE 325 mg-10 mg-200 mg-5 mg oral tablet, or

Acetaminophen/dextromethorphan/guaifenesin/PE 325 mg-10 mg-100 mg-5 mg oral tablet:

12 years or older: 2 tablets orally every 4 hours not to exceed 12 tablets daily.

Acetaminophen/dextromethorphan/guaifenesin/PE 500 mg-20 mg-400 mg-10 mg oral tablet:

6 to 11 years: 1/2 tablet orally every 4 to 6 hours not to exceed 3 tablets daily.

12 years or older: 1 tablet orally every 4 to 6 hours not to exceed 6 tablets daily.

Acetaminophen/dextromethorphan/guaifenesin/PE 325 mg-10 mg-200 mg-5 mg/10 mL oral liquid:

6 to 11 years: 10 mL orally every 4 hours not to exceed 50 mL daily.

Acetaminophen/dextromethorphan/guaifenesin/PE 325 mg-10 mg-200 mg-5 mg/15 mL oral liquid:

12 years or older: 30 mL orally every 4 hours not to exceed 180 mL daily.

Acetaminophen/dextromethorphan/guaifenesin/PE 650 mg-20 mg-400 mg-10 mg/20 mL oral liquid:

12 years or older: 20 mL orally every 4 hours not to exceed 6 doses (120 mL) daily

How is Acetaminophen-Dextromethorphan-Guaifenesin-Phenylephrine available?

Acetaminophen-Dextromethorphan-Guaifenesin-Phenylephrine is available in the following dosage forms and strengths:

  • Oral tablet,
  • Oral liquid,
  • Oral powder for reconstitution,
  • Oral capsule.

What should I do in case of an emergency or overdose?

In case of an emergency or an overdose, call your local emergency services or go to your nearest emergency room.

What should I do if I miss a dose?

If you miss a dose of Acetaminophen-Dextromethorphan-Guaifenesin-Phenylephrine, take it as soon as possible. However, if it is almost time for your next dose, skip the missed dose and take your regular dose as scheduled. Do not take a double dose.

Hello Health Group does not provide medical advice, diagnosis or treatment.

8 Over-The-Counter Meds That Are Dangerous to Take Together

Be careful of what medications you’re taking together. | iStock.com

Whether you’re coming down with a cold, suffering from a headache that’s threatening your productivity at work, or feeling some muscle soreness from your last intense session at the gym, there’s an over-the-counter medicine for just about any ache, pain, and minor illness imaginable. The beauty of buying these medicines is that you can get a quick fix to your illness for a relatively cheap price, and you don’t need any physicians to give you a script for approval.

There is one issue with the drug store aisle at your grocery store, though — most of us don’t realize just how strong these over-the-counter medicines can be, and thus we think it’s OK to combine two, three, or four different pills to treat different ailments. While most of us read the back of the box for the correct dosage, we don’t often stop to think our OTC cocktail may be hazardous to our health.

You may think it’s just combinations of cold medicines or pain killers you need to worry about, but if you haven’t taken a look at all the ailments you can treat using OTC meds, then it’s important to be aware. Some of these meds are dangerous to take together because they can cause excessive drowsiness or even an excess of serotonin in the body. When you’re feeling ill, make sure to avoid these four OTC med combinations that can potentially harm you.

1. Tylenol and DayQuil

Tylenol and DayQuil are a dangerous mix. | Scott Olson/Getty Images

When the first signs of a cold or flu hit you hard, it makes sense to gravitate toward DayQuil for your sickness symptoms while adding in a pill or two of Tylenol to treat any achiness. You may think this over-the-counter combo won’t do much damage, especially because they both contain the same active ingredient, acetaminophen, for treatment of your illness. If you’ve ever taken this combo together, then it’s time to stop, as this can result in serious damage to your liver.

According to Safe Medication, the American Association for the Study of Liver Diseases found that the leading cause of acute liver failure in the U.S. was from overdosing on acetaminophen. You may be taking just one dose of each OTC med, but if you’ll be ingesting more than the recommended dosage of acetaminophen when those meds are combined, then you could be setting yourself up for permanent liver damage. Always read your labels — many pain medications and cold and flu symptom relievers contain acetaminophen, so it’s of the utmost importance to know how much you’re taking. And, always remember that children who are under the age of 12 require much lower doses.

2. Aspirin and Aleve

Aspirin and Aleve should never be taken together. | iStock.com

Both aspirin and Aleve are similar — they’re nonsteroidal anti-inflammatory drugs that treat minor aches, pains, and swelling, so you may be wondering why you would ever take these two together in the first place. For those who are at risk of heart disease and blood clots, a doctor may recommend aspirin therapy, which is taking a low dosage of aspirin every day to prevent the formation of blood clots and heart attacks, says Mayo Clinic. If you’re used to taking aspirin every morning (even in low doses), then if you’re experiencing muscular aches, tooth pain, or menstrual cramps, you might unknowingly reach for an Aleve later on in the day.

News-Medical explains those who combine naproxen, the active ingredient found in Aleve, and aspirin, are at an increased risk of experiencing complications associated with their gastrointestinal tract. You may be at an increased risk for ulcers, perforations, and gastrointestinal bleeding when you take these two together. Users of naproxen products and aspirin were two times more likely to develop digestion and stomach issues than those who just took naproxen alone. Always read your labels, especially if aspirin is something that you’re taking daily, to avoid any health risks.

3. Benadryl and Unisom OTC

Benadryl and Unisom can make you excessively sleepy if taken together. | iStock.com

For those with seasonal allergies, Benadryl can be a real lifesaver. Benadryl is an antihistamine, so it blocks the effects of histamine, a naturally occurring chemical in the body that’s released when you come into contact with injury or allergies. This is why Benadryl is so effective at combatting sneezing, runny nose, headache, eye irritation, and other common allergy symptoms. For those who have insomnia and need a sleep aid, Unisom OTC is there to help them get a good night’s rest. And unfortunately for some people, insomnia and allergies occur at the same time, which is why it’s particularly important to note that taking any antihistamine and sleep aid together can spell trouble for your health.

Consumerist warns users of both of these medications may not realize they share the same active ingredient — diphenhydramine. This ingredient makes you drowsy no matter if you take it from Benadryl or Unisom, so when you take the two medications together, you’re likely to feel excessively drowsy and sleep for much longer than you anticipated. It’s best to take one of these drugs over the other, and never mix the two.

4. SAMe and Mucinex DM

SAMe and Mucinex DM may give you too much serotonin when combined. | Sean Gallup/Getty Images

If you’re looking for a mood-booster but don’t want to go on prescription antidepressants, then you may look toward SAMe, a dietary supplement that boosts serotonin levels in the brain. WebMD explains SAMe is a molecule that’s formed in your body naturally, but it’s also made in laboratories and distributed as a supplement that you can purchase without prescription. Some women even find that SAMe helps them with their PMS symptoms. If you take Mucinex DM as your cough medicine of choice and also take serotonin boosters like SAMe, then you could be doing your body a severe disservice.

Mood-boosters like SAMe and certain over-the-counter cold and flu meds like Mucinex DM boost serotonin levels, but when taken together, they may boost serotonin levels to an unhealthy degree. Mayo Clinic explains excessive amounts of serotonin can cause serotonin syndrome, which can result in mild to severe symptoms. Mild symptoms include diarrhea and shivering, and more severe symptoms include fever, or even seizures. These more severe symptoms can be fatal if not treated.

A lot of people have colds and flu this time of year, and a lot them buy over-the-counter medicine to help them feel better. But the sheer number of remedies is overwhelming, as is the variety of symptoms they supposedly treat. What’s a consumer to do?

A recent article in The Atlantic offered useful information to help people understand what these products promise, how they deliver and how to spend your money wisely if you insist on something other than an aspirin for your headache, chicken soup for your congestion and gargling with warm salt water for your sore throat.

The average drug store, according to The Atlantic, probably sells more than 300 cold-and-flu products. Some are generic, and some are brand names, with increasingly narrow application. “Remember when Mucinex was Mucinex?” the article asks. “You could take Mucinex, and it broke up your mucus, and you expectorated out some mucus and went about your business. Now there is Mucinex Fast-Max DM Max; Mucinex Fast-Max Severe Congestion and Cough; Mucinex Fast-Max Cold, Flu, and Sore Throat; …”

About 1 in 4 people who buys an over-the-counter medicine to treat a headache chooses a brand name product. But pharmacists, the report says, almost always go for a generic. That’s because they know, and trust, that the drugs are identical.

Generic drugs by law must contain the same active ingredient as the brand version they copy. They might be compounded differently, or delivered differently, but they must be “bioequivalent,” which means that the body absorbs, or metabolizes, different formulations of the same drug or chemical in the same way.

In The Atlantic’s comparison, Bayer aspirin cost $6.29 at CVS, and the same amount of CVS-brand aspirin cost $1.99. “The difference in price between brand names and generics accounts for tens of billions of dollars ‘wasted’ every year by Americans in pharmacies,” the story says.

Consider the Mucinex complication. Mucinex Fast-Max DM Max seems to say you’ll feel better faster, but it’s really just Mucinex plus a common cough suppressant, the same one found in almost every other cough-suppressing product: dextromethorphan. So a generic cough medicine will have the same amount of dextromethorphan as a brand name that also relies on that synthetic drug.

Mucinex Fast-Max DM Max has the same active ingredients as Mucinex DM, but the delivery system is different – it’s a liquid, not a pill. Mucinex Fast-Max Severe Congestion and Cough is identical to Mucinex Fast-Max DM Max, but it also has some phenylephrine (also sold as Sudafed), which is a decongestant. Fast-Max Cold, Flu, and Sore Throat is identical to Mucinex Fast-Max Severe Congestion and Cough, but it also has some acetaminophen (also sold as Tylenol), which is a pain reliever and fever reducer.

There are all kinds of Tylenol and Sudafed products, too. They’re all pretty much the same five-ingredient stew, mixed in different ways. Each ingredient can be purchased individually in less expensive generic forms, or in various generic – and less expensive – combinations.

That’s not only more cost-effective, but helps you control the amount of the drug easier. In the case of acetaminophen, that’s critical, because too much can cause liver damage. (See our blog, “Understanding Acetaminophen and How to Make It Safer.”) Lots of cold/flu meds with diphenhydramine make you sleepy, so some people might not want to take it. The decongestant phenylephrine can make you dizzy, lightheaded or shaky. You might want to control how much of that you take, especially if you main complaint is congestion.

Although the FDA has a info sheet on myths and facts about generic drugs, The Atlantic doesn’t think much of it, claiming that it’s 12 years old and offers outdated information. (The site wasn’t available when we last tried it – maybe the feds got the message, and are update it.)

One source of cold medication advice the magazine likes comes from the health-information company Iodine. It’s a user-friendly site where you type your symptoms and get recommendations for meds that address them using a database of common cold-and-flu products. You also get product reviews, dosage forms (liquid or pill), active ingredients and the names of generic versions at various pharmacies.

“I know that people, in large part, just walk into a drugstore when they have a cold and grab DayQuil or Tylenol Multisymptom Cold, or whatever, because they know it’s going to cover the symptoms that they have,” Dr. Amanda Angelotti told The Atlantic. She’s the company’s head of product. “But I also know that a lot of people are taking more ingredients in these combination meds than they actually need. That’s going to put them at risk for side effects or overdose, especially with Tylenol. And there are dangers, like for someone with high blood pressure who is taking phenylephrine.”

Say you take NyQuil not necessarily for your cold symptoms but just to help you sleep. What you really want is that product’s diphenhydramine (Benadryl), which you can buy for a lot less money, and a much greater sense of safety.

To learn more about generic and brand name prescription drugs, see Pat Malone’s newsletter, “Becoming a Smarter Buyer of Prescription Drugs.”

About the author

Leave a Reply

Your email address will not be published. Required fields are marked *